■ site map
BLOG: May 2007
More side effects from osteoporosis drugs?
The results of two fairly large recent studies published in The New England Journal of Medicine (05/03/2007) indicate yet another possible side effect of so called "bone-building" osteoporosis drugs, often used for osteoporosis treatment and prevention. A Time Magazine article (May 2007) brings more details about the studies, as well as the first reactions.
One of the two studies, funded by drug manufacturer, included 7,736 women, nearly split in test and control (placebo) groups. Among the women taking the drug (Reclast, mnf. Novartis), there was 2½ times (50 vs. 20) higher incidence of serious cardiac arrhythmia, compared to control group.
The other study was actually a review of the 10-year old study by Merck&Co. on their Fosamax drug. In it, the chances of suffering atrial fibrillation (abnormal heart rhythm) was about 50% higher (47 vs. 31) among about half of 6,459 women, which were taking the drug.
Researchers conducting the studies are concerned, but don't appear to see the results really alarming. The two manufacturers seem to be inclined to dismiss studies' results as "inconclusive". More or less, as expected - except for the statement by one of the research doctors stating that (also quoted in the article) this would be
the only side effect of Fosamax,
which is otherwise "completely safe".
Is he kidding? What world he lives in? In all likelihood, his insights in side effects of this drug end with the findings of that same 1997 Merck study, which - at the time - pictures Fosamax nearly as harmless as placebo. But what about Fosamax' real world performance? Aside from Merck itself adding to the drug a whole list of possible side effects - from serious gastrointestinal problems and severe bone, joint and/or muscle pain, to "jaw problems" which, with a bit of creativity, can be positively identified as jaw osteonecrosis - there are
tons of negative feedback from the real users!
For instance, the Askapatient database of 521 entries (at the time) gives to Fosamax rating of 1.5, on the scale from 1 (dissatisfied) to 5 (very satisfied). Disturbing picture of unacceptable level of Fosamax' side effects extends to other online public forums. Is the real patient world really so far from the eye and heart of medical professionals?
In fact, after Fosamax and Actonel have been linked to jaw osteonecrosis in the Journal of Oral and Maxillofacial Surgeons (May 2004), the US Food and Drug Administration (FDA) requested from Merck to update the label for Fosamax to include the jawbone tissue disease warning (January 2005).
Of course, other drugs in this group - so called bisphosphonates - like Reclast, Zometa, or Aredia (pulled from the market in 2005, after the manufacturer, Novartis, admitted being aware of
875 drug related jaw osteonecrosis incidents
between December of 2002 and February of 2005; the drug was on the market since 1991), all cause similar side effects. These also include possible severe allergic reactions and - if your kidneys are less than healthy - possibility of renal damage, or even renal failure.
And this shouldn't be a "surprise", not even for a layman, let alone doctors. Bisphosphonates action interferes with body's distribution and use of minerals, and the consequences are often both, quick and painful. One of possible reasons for those few users that apparently had no significant side effects of bisphosphonates is having pre-existing mineral/metabolic imbalance that partly cancels out those caused by these drugs.
In any event, the feedback from real users suggests that adverse health effects caused by osteoporosis drugs are
frequent, numerous and potentially serious.
As always, supplying the body with nutrients needed to rebuild the bone, along with a little bit of regular exercise (vibrating platform will do for those with limited physical ability) is both, better and safer option.
YOUR BODY ┆ HEALTH RECIPE ┆ NUTRITION ┆ TOXINS ┆ SYMPTOMS